Minnesota, 2021Rip Current in Minnesota, July 1, 2021
July 1, 2021 · NWS DLH · 1 event in 1 county or zone
Strong northeast winds led to waves of 3 to 5 feet along Park Point on July 1. During the afternoon, a woman was playing in the waves with friends and was knocked over by a wave.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northeast winds led to waves of 3 to 5 feet along Park Point on July 1. During the afternoon, a woman was playing in the waves with friends and was knocked over by a wave. She was unable to stand back up and was being pulled away from shore and calling for help. Her friends were able to get her back to shore where she was treated by the local fire department and transported to a hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 1, 11:36 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 1, 11:36 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1236 PM CDT Thu Jul 1 2021
.DISCUSSION...(Today through Wednesday)
Issued at 432 AM CDT Thu Jul 1 2021
Summary: Temperatures climb to near record territory this weekend.
Strong to severe storms on independence Day (Sunday) afternoon
and evening. Thunderstorm chances remain into next week.
Quite benign weather today. A backdoor cold front will increase
winds in the Twin Ports out of the northeast this morning and into
the early afternoon keeping temperatures cooler.
WAA seeps into the Northland Friday and Saturday as 850 temps
climb to around 20C giving surface temperatures in the 90s which
could break some record temperatures.
An upper level shortwave will cross Sunday afternoon with PWATs in
excess of 2.2", MU CAPE around 1500 J/kg, and 30 to 40 kt of 0-3
km shear, and a 30 to 40 kt LLJ (preceding morning/nocturnal).
This will create an environment conducive to strong to severe
storms. One item lacking is upper level jet support, but all other
things point to an active Sunday afternoon/evening especially
after coming out of a heat wave. Believe that all threats are on
the table (flash flood, large hail, damaging wind, and tornados).
Mother nature may put on its own firework show.
High pressure builds for early in the week, but another
wave/system arrives mid to week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Jul 1 2021
High pressure will lead to VFR conditions prevailing through much
of the period. Gusty easterly winds at DLH are expected to
diminish over the next few hours with all sites becoming light and
variable later this afternoon. Starting to see some hints of MVFR
fog potential at DLH and HYR in the hours before sunrise Friday
morning given the light winds and clear skies. There are a few
indications of a period of IFR or lower visibilities at DLH, but
have kept at MVFR for this update.
&&
.MARINE...
Issued at 1003 AM CDT Thu Jul 1 2021
Northeast winds of 10 to 15 knots with gusts to 20 to 25 knots
will persist into the early afternoon hours before diminishing.
Waves have built to 3 to 5 feet at the head of the lake and may be
slower to subside. If this appears to be the trend, the Small
Craft Advisory may need to be extended for the Twin Ports area
into the late afternoon hours. High pressure will then build over
western Lake Superior for the remainder of the forecast period
bringing light winds and waves around a foot or less through
Friday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 70 51 84 62 / 0 0 0 0
INL 83 54 89 61 / 0 0 0 0
BRD 85 57 88 63 / 0 0 0 0
HYR 80 48 84 58 / 0 0 0 0
ASX 68 47 82 61 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
LS...Small Craft Advisory until 2 PM CDT this afternoon for
LSZ141>145-150.
&&
DISCUSSION...Wolfe
AVIATION...BJH
MARINE...BJHHazardous weather outlook, Jul 1, 2:16 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
316 PM CDT Thu Jul 1 2021
MNZ037-WIZ001-022030-
Carlton/South St. Louis-Douglas-
316 PM CDT Thu Jul 1 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Strong northeast winds will continue through the early evening
hours, supporting the threat of rip currents through this evening
for areas near the Twin Ports, including the beaches of Duluth
and Superior. A Beach Hazards Statement has been issued for these
areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hot and humid conditions are expected this weekend, including
Independence Day. Potentially record-breaking high temperatures in
the lower to middle 90s are possible.
Chances of thunderstorms will return to the Northland Independence
Day afternoon through Thursday across the Northland.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed this afternoon or
tonight.
MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-022030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
316 PM CDT Thu Jul 1 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hot and humid conditions are expected this weekend, including
Independence Day. Potentially record-breaking high temperatures in
the lower to middle 90s are possible.
Chances of thunderstorms will return to the Northland Independence
Day afternoon through Thursday across the Northland.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed this afternoon or
tonight.
LSZ121-140>148-150-022030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
316 PM CDT Thu Jul 1 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Northeast winds will continue this afternoon over western Lake
Superior, along with large waves near the Twin Ports area. A
Small Craft Advisory continue from Two Harbors to the Twin Ports
to Port Wing through the afternoon hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Winds will build out of the southwest Friday, and may become
gusty along the North Shore of Minnesota. Southwest winds will
continue through Saturday and Sunday, building across most of
western Lake Superior. Persistent southwest flow may push warm
surface water offshore and result in a swift drop in water
temperature along the Twin Ports and South Shore.
Thunderstorms are possible in the afternoon and evening
Independence Day through Thursday.
JTS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Rip Current, Southern St. Louis / Carlton
- When
- July 1, 2:30 PM CST to 3:30 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Local Official
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Rescuers responded to the report of a woman who was struggling 40 feet from shore and yelling for help off Park Point Beach on the afternoon of the 1st. The 19-year-old woman was playing in the waves with her friends when a wave knocked her over and she was unable to stand back up and being pulled away from shore. When crews arrived the woman’s friends had been able to get her to the water’s edge. The woman was taken off the beach with the assistance of the Duluth Fire Department then transported to a local hospital for treatment.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965005.